Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 28, 2003, 5:04 PM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2003, 5:04 PM EDT (21:04 UTC)
- Expired
- May 28, 2003, 5:45 PM EDT
- In force
- 41 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
478 WUUS51 KOKX 282104 SVROKX CTC009-282145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 504 PM EDT WED MAY 28 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT * UNTIL 545 PM EDT * AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF WATERBURY TO 5 MILES SOUTH OF SOUTHFORD...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WATERBURY AND SEYMOUR AROUND 515 PM BEACON FALLS AROUND 520 PM BETHANY AROUND 535 PM HAMDEN AND CHESHIRE AROUND 540 PM WALLINGFORD AND MERIDEN AROUND 545 PM THESE THUNDERSTORMS WILL PRODUCE PENNY SIZE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4160 7319 4135 7328 4137 7274 4167 7269
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:05 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 28, 3:05 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 305 PM EDT WED MAY 28 2003 .SYNOPSIS...WINTERLIKE LONG WAVE TROF OVER THE EASTERN US FOR THE FORESEEABLE FUTURE. THE ANOMALIES FOR THIS TROF ARE IN THE 3 TO 4 SIGMA FROM NORMAL. RATHER AMAZING FOR LATE MAY. .SHORT TERM...UPPER LOW/VORT MAX SEEN NICELY ON WATER VAPOR IMAGERY CONTINUES TO SLIDE EAST. INSTABILITY DRIVING CONVECTION TODAY WITH TEMPS IN THE MID TO UPPER 60S. THIS ACTIVITY DISSIPATES QUICKLY AFTER SUNSET. .THURSDAY...AS UPPER LOW LIFTS TO THE NORTHEAST...ATMOSPHERE ONLY STABILIZES SLIGHTLY. WEAK TROF ALSO APPROACHING FROM WEST AND WITH MORE HEATING TOMORROW, ANY REDUCTION INSTABILITY SHOULD THUS BE OVERCOME. PLANNING ON LIKELY POPS INLAND AND CHC ELSEWHERE. .FRIDAY...YET ANOTHER SHORT WAVE ROTATES IN. .EXTENDED...MODELS SEEM TO HAVE A GOOD HANDLE ON THE NEXT SHORTWAVE FALLING INTO THE LONGWAVE TROUGH. SFC REFLECTION AHEAD OF THE TROUGH RESULTS IN A FAIRLY GOOD SLUG OF QPF SATURDAY AFTERNOON INTO EARLY SUNDAY. TIMING OF THE LOW PASSAGE ON SUNDAY IS A BIT UNCERTAIN...BUT WILL BE OPTIMISTIC THE BLUSTERY NW FLOW DEVELOPS IN THE AFTERNOON PER AVN WHICH SEEMS MORE IN-LINE WITH THE 00Z GSM ENSEMBLE MEAN. ALL QUIET ON THE MARINE. .AVIATION...SHOWERS AND TSTMS COULD PRODUCE BRIEF MVFR/IFR CONDITIONS LATE THIS AFTERNOON ESPECIALLY AT KHPN/KBDR...OTHERWISE VFR. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. DATABASE...TONGUE AVIATION...GOODMAN
Hazardous weather outlook, May 28, 4:38 AM EDT, 12 hours 26 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-290930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 438 AM EDT WED MAY 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A THUNDERSTORM IS POSSIBLE THIS AFTERNOON OR THIS EVENING....OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. EKH
In the hours before
Special weather statement, May 28, 2:28 PM EDT, 2 hours 36 minutes before
NJZ002>004-NYZ067>070-281930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 228 PM EDT WED MAY 28 2003 AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER ORANGE COUNTY NEW YORK ALONG A LINE EXTENDING FROM NEAR WEST POINT TO HARRIMAN...SOUTHWEST INTO PASSAIC COUNTY NEW JERSEY MOVING EAST AT 20 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... COLD SPRING...RINGWOOD AROUND 235 PM... SLOATSBURG...HIGHLAND FALLS...STONETOWN AROUND 240 PM... PEA SIZE HAIL UP...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. PONDING ON AREA ROADWAYS IS LIKELY. IF YOU HEAR THUNDER...IT IS TIME TO TAKE COVER.
Special weather statement, May 28, 3:20 PM EDT, 1 hour 44 minutes before
NYZ070-071-282000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 320 PM EDT WED MAY 28 2003 AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF STRONG THUNDERSTORMS OVER THE LOWER HUDSON VALLEY NEAR THE HUDSON RIVER MOVING EAST AT 20 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... CROTON-ON-HUDSON...WOODLAWN...TARRYTOWN...IRVINGTON AROUND 325 PM... OSSINING AROUND 330 PM... PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. PONDING ON AREA ROADWAYS IS LIKELY. RESIDENTS OF CENTRAL AND SOUTHERN WESTCHESTER COUNTY SHOULD SEEK SHELTER AT THIS TIME.
Special weather statement, May 28, 4:14 PM EDT, 50 minutes before
NJZ006-NYZ072>076-282115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 414 PM EDT WED MAY 28 2003 AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS APPROACHING NEW YORK CITY FROM NEW JERSEY. THE STORMS WERE MOVING EAST AT 20 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORMS WILL MOVE ACROSS THE CITY BETWEEN 4 AND 5 PM. THESE THUNDERSTORMS WILL PRODUCE SMALL HAIL...TORRENTIAL RAINS AND FREQUENT LIGHTNING. PONDING OF WATER ON AREA ROADWAYS IS LIKELY. JST
Local storm report, May 28, 4:30 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
430 PM EDT WED MAY 28 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM NYACK NJ LARGE BRANCH FELL ON
ROCKLAND AND INJURED 1 WOMAN
REPORTED BY SPOTTERS
GCNearby
Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.